Heart Disease Expert Forum
Palpitaions and Medication
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Palpitaions and Medication

Hi there. Wrote last December doubting my previous MVP diagnosis and had a follow up echo (GP suggested) this year and got same Dx, almost exact same echo result in all categories of measurement.
My GP has recently informed me that I cannot take Excedrin Migraine (or decongestants) because I have palpitations. The doc is absolutely right, the EM does trigger palps like clockwork but I don't care as long as it ends that horrible head pain that I just started getting last spring.  HA's started up right after 15 months of dizziness subsided. I talked to a pharmacist and he agreed that pretty much nothing else OTC works for migraines. Harmless palps do not scare me (they are benign and no one has said they were otherwise) so is there really any reason to avoid triggering them if this med helps me out of the excruciating pain that I very much DO mind?
I don't want to take all that amoxicllin before my twice yearly dental appointments or upcoming minor knee surgery either ( bad stomach upset). Does a "thickened redundant" valve significantly increase the risk of endocarditis in FACT, or is it more in theory? Are there statistics on this?
This doesn't seem like a real condition to me, not unless it has significant regurgitation (mine is mild) or stenosis. If there is a concrete reason to exercise any caution I will, but I suspect there isn't.
I suspect it's about liability (I don't blame doctors for that, it's the lawyers) and would be safe to go along just as I did when I didn't know I had it. I guess I make a pretty bad patient. Thank you for answering.
Related Discussions
Avatar_n_tn
kit,

Thanks for the post.

There are specific guidelines for handling antibiotic prophylaxis for those with MVP. The short of it is that if your valve leaks, or shows structural abnormality such as thickening or myxomatous degeneration with MVP, then you should probably recieve prophylaxis.  

The statisitcs for antibiotic prophylaxis are difficult, and there is some debate. The problem for me is that endocarditis is such a devastating disease with such a high mortality and morbidity, and the risk of taking an antibitoic is so small that its impossible to compare the risk benefit of the two.

There really shouldnt be any significant restriction on exercise from what you describe.

While defensive medicine does lead to over testing, I think most physicians still try to do the right thing overall for the patients without too much regard for getting sued.

You're not a bad patient for asking questions to make informed decisions. I would argure the contrary.

good luck

10 Comments
Blank
Avatar_n_tn
Oh my God!!! We must be twins separated at birth!!!
I have the EXACT same MVP situtation(mild regurge, redundant tissue) & migraine problems.
I too take Excedrin Migraine as I'm scare to take Imitrex. Sometimes it makes the palps worse, but half the time my head hurts so bad I can't tell. Can't wait to hear what the Doc has to say.
Blank
Avatar_n_tn
I have palps and migraines too. If the caffeine does in fact bother you, you can take one tylenol and one aspirin - basically excedrin migraine without the caffeine. I find that this works just as well.
Blank
97628_tn?1204465633
Thanks everyone for all the great comments and suggestions. I will try the caffeine-free "cocktail". I have been told my palpitations are harmless and they do not bother me. They seem to bother my doctor more, the office used the word "can't" in reference to taking these meds, and I am asking the doctor here if there is any genuine MEDICAL reason to avoid the stimulants.
If palps really bother you, and I can certainly see why they would (especially if you get numerous ones) then I can easily understand avoiding anything that triggers them. My point is that I'm okay with what I experience in that regard so if there is no actual medical necessity to avoid the meds I plan to continue using them. I like dark choclate too :-)
Thanks again!
Blank
Avatar_f_tn
I have trace regurge and redundant, thickened valves.  My doctor said that it's no cause for concern.  I also have benign palps, so it sounds like we are a lot alike, too!
Blank
Avatar_n_tn
Hello.
I also have MVP +2+3 and premedicate.  This is very important.  If you do not do well with amoxicillan, there are other antibiotic options I believe.  Check with your Dr. or DDS.
Decongestants are also something I cannot take.  It is the only substance that really causes me palpitations.

cristabelle
Blank
Avatar_n_tn
When do the dr.'s usually post their responces?
Blank
Avatar_n_tn
I also have redundant mitral tissue and mild regurgitation and migraines.  I have found that the only thing that gives me any relief is Excedrin migraine.  I have tried one presciption before my heart diagnosis and felt like I was going to have a heart attack.  I have found the the benefits of taking Excedrin migraine seem to outweigh the risks.  I made the mistake of taking too much one time and ended up in the hospital.  I had taken two and ended up vomiting a short time later.  I waited a while and was getting no relief so I assumed that they must have come up and I took two more.  Well, needless to say they did not come up and I ended up with severe tachycardia and palps.  From what I understand, it is not actually dangerous to take but you have to be able to tolerate the palpitations.  How many who responded have had children?  I am 26 and getting married in May.  We plan to get pregnant fairly soon after.  I am very nervous about how the pregnancy will affect my heart.  Thanks!
Blank
Avatar_n_tn
I've had three kids with pvc's. Actually, my pvc's got much better with pregnancy. You never know how your hormones will affect them. As far as the original thread, doctors always tell you to avoid caffeine and alcohol - two known triggers. Everyone knows there own body though, and for me caffeine makes no difference. I don't think doctors telll you to cut it out because they are "dangerous", just that it will aggravate an uncomfortable condition.
Blank
97628_tn?1204465633
Hi, you need to ask your doctor of course, but I have read that pregnancy actually temporarily improves MVP for many women. Before I had my baby I had never had any symptoms so I couldn't tell you from personal experience if it was better or not. I found this (unfortunately rather long) link  http://www.babyzone.com/features/content/display.asp?topicid=72&contentid=344&scf=3020.
Good luck!

Hey Al, Thanks very much addressing my migraine question. My neurologist did give me an Rx for Inderal but, because it was a beta and once I started it I feared I couldn't just stop(in fact when he was writing the Rx he asked me "How good are you about taking your medicine every day?")I opted for the OTC. Possibly not the best choice of the two, but I can be stubborn. It has something to do with accepting certain things and I will get there.

I appreciate everyone's help a great deal.
Blank
Continue discussion Blank
This Forum's Experts
Avatar_dr_m_tn
CCFHeart MD25Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
1684282_tn?1350782543
Blank
The Death by Heroin
Feb 03 by Julia M Aharonov, DOBlank